Montana, 2008Damaging Winds in Montana, April 29, 2008
April 29, 2008 · NWS TFX · 2 events in 2 counties and zones
Scattered showers and thunderstorms, a few with severe winds, developed ahead of an approaching upper low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms, a few with severe winds, developed ahead of an approaching upper low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 29, 1:45 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 29, 1:45 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT TUE APR 29 2008
.DISCUSSION...
A STRONG SURFACE AREA OF LOW PRESSURE CONTINUES TO RAPIDLY DEVELOP
OVER SOUTHWEST MONTANA THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE MOVED INTO NORTH CENTRAL MONTANA. NEW
THUNDERSTORMS SHOULD DEVELOP BY 4 PM OVER SOUTHWEST MONTANA. THE
MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 50 MPH AND
SMALL HAIL. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE
RULED OUT...THE PROBABILITY OF A SEVERE THUNDERSTORM IS TO LOW TO
MENTION IN THE ZONES. EXPECT COLDER AIR TO MOVE INTO THE REGION
AFTER MIDNIGHT...CHANGING THE RAIN TO SNOW...ESPECIALLY IN THE
MOUNTAINS. THERE WILL BE SOME ACCUMULATION OF SNOW IN THE
MOUNTAINS...BUT LITTLE TO NO SNOW ACCUMULATIONS AT LOWER ELEVATIONS.
TOTAL SNOW ACCUMULATIONS SHOULD REMAIN BELOW ADVISORY CRITERIA.
FOR WEDNESDAY...THE GFS/NAM ARE SLOWER AT EXITING THE PRECIP...THUS
THERE IS A GOOD CHANCE FOR RAIN/SNOW TO FALL OVER SOUTHWEST MONTANA
WITH A CHANCE FOR PRECIP OVER NORTH CENTRAL MONTANA. EXPECT MUCH
COOLER TEMPERATURES OVER THE REGION FOR WEDNESDAY AFTERNOON...WITH
AFTERNOON HIGHS CLOSE TO 25 DEGREES COOLER THAN TODAY.
FOR WEDNESDAY NIGHT THROUGH THURSDAY...EXPECT A FEW SCATTERED
RAIN/SNOW SHOWERS OVER THE REGION AS THE AIRMASS REMAINS A BIT
UNSTABLE DO TO VERY COLD AIR ALOFT. TEMPERATURES WILL REMAIN BELOW
NORMAL ACROSS THE REGION. BRUSDA
THURSDAY NIGHT THROUGH SUNDAY...A WEAK TROF OF LOWER PRESSURE ALOFT
WILL REMAIN OVER THE ZONES THURSDAY NIGHT BUT HEIGHTS WILL BE RISING
AND A WEAK RIDGE WILL BE IN PLACE BY FRIDAY NOON. WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THIS WEAK HIGH PRESSURE AND AREAS WEST OF
THE DIVIDE BECOME QUITE MOIST. HOWEVER...THE AIRMASS GENERALLY
REMAINS STABLE AND DYNAMICS WILL BE WEAK THROUGH SATURDAY...THUS
POPS WILL REMAIN LOW. WEAK INSTABILITY MAY BEGIN TO DEVELOP BY
SATURDAY AFTERNOON OVER THE SOUTHWEST ZONES ALTHOUGH THIS WOULD BE
RESTRICTED TO THE FAR SOUTH. TEMPS REMAIN BELOW NORMALS THROUGH
SATURDAY BUT WARM TO NEAR NORMALS BY SUNDAY. RISING TEMPS AND
INCREASED MOISTURE WILL ALLOW INSTABILITY TO BECOME A LARGER FACTOR
SUNDAY AFTERNOON...MAINLY ACROSS THE ROCKIES AND SOUTHWEST
ZONES...AND SCATTERED THUNDERSTORMS LOOK REASONABLE. ZELZER
MONDAY AND TUESDAY...LATEST MODEL RUNS SHOW CONSIDERABLE DIFFERENCES
FOR THIS PERIOD. PACIFIC DISTURBANCES ARE EXPECTED TO FLOW THROUGH A
NORTHWEST FLOW ALOFT WHICH WILL CAUSE SCATTERED MOUNTAIN SHOWERS.
THE NORTH CENTRAL PLAINS WILL HAVE A SLIGHT CHANCE FOR SHOWERS AT
THIS POINT BUT MAY TREND DRIER AND WARMER IF HIGH PRESSURE
STRENGTHENS WITH THE NEXT FEW MODEL RUNS. SAUCIER
&&
.AVIATION...
A STRONG UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL ROTATE INTO
THE NORTHERN ROCKY MOUNTAINS OVERNIGHT. AHEAD OF THE TROUGH A MOIST
SOUTHWEST FLOW ALOFT WILL BRING INCREASING MID LEVEL CLOUDS AND A
CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 21Z. SMALL HAIL AND GUSTS
TO NEAR 50 KTS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. AN
ASSOCIATED COLD FRONT WILL MOVE INTO WESTERN PORTIONS OF THE
FORECAST AREA LATE THIS AFTERNOON AND THROUGH THE REMAINDER OF THE
AREA DURING THE EVENING AND OVERNIGHT. BEHIND THE FRONT WINDS WILL
SHIFT TO THE NORTH AND NORTHWEST WITH LOW CLOUDS AND PRECIPITATION
INCREASING ACROSS MUCH OF THE REGION FOR AREAS OF MVFR CONDITIONS
AND LOCAL IFR CONDITIONS DUE TO LOW CEILINGS AND VISIBILITIES AS
RAIN CHANGES OVER TO SNOW. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 34 47 29 51 / 70 30 20 20
CTB 34 47 29 50 / 60 40 40 20
HLN 35 50 31 53 / 70 40 30 20
BZN 32 46 29 51 / 80 60 40 30
WEY 26 38 17 43 / 60 70 50 30
DLN 31 41 25 47 / 80 60 30 20
HVR 36 51 28 55 / 60 60 30 20
LWT 30 45 24 47 / 60 40 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 29, 8:08 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
908 AM MDT TUE APR 29 2008
MTZ008-011>015-047-049>055-301200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-BLAINE-EASTERN TETON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
908 AM MDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE REGION THIS AFTERNOON AND EVENING...AS A COLD FRONT MOVES
ACROSS THE REGION. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE
WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH WEDNESDAY
EVENING...ESPECIALLY OVER THE MOUNTAINS OF SOUTHWEST
MONTANA...WHERE UP TO 3 INCHES OF SNOW MAY ACCUMULATE. LITTLE...IF
ANY SNOW ACCUMULATION IS EXPECTED AT LOWER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009-010-044>046-048-301200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
908 AM MDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Cascade
- When
- April 29, 4:50 PM MST to 5:00 PM MST
- Where
- Cascade County, 2.32 mi NE of Ft Shaw
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.520, -111.780
Gust of wind out ahead of a thunderstorm produced concentrated area of damage at a farm. Large aluminum trailer was flipped over. Metal sheeting from roof of lean-to structure was lifted and carried 50 yards. All debris carried off toward the northeast.
Thunderstorm Wind, Chouteau
- When
- April 29, 6:25 PM MST
- Where
- Chouteau County, 1 mi N of Loma
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.944, -110.500
Wind gust measured at Loma Montana Department of Transportation sensor. Power outages and broken power lines also scattered across the county. Damage from winds associated with a gust front.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 29 to 30, 2008$1.1 million · 4 events
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87214, 87215.